Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 102, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 25, 1998, 7:31 PM MDT for Kiowa County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1998, 7:31 PM MDT (01:31 UTC)
- Expired
- Jul 25, 1998, 8:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:57 PM MDT | Hail 0.75 | Haswell, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
519 WUUS1 KPUB 260132 RRA SVRPUB COC061-260230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 731 PM MDT SAT JUL 25 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 830 PM MDT * AT 727 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES SOUTHEAST OF ARLINGTON OR 32 MILES SOUTHWEST OF EADS MOVING NORTH AT 25 MPH. SOME LOCATIONS AFFECTED WILL BE HIGHWAY 96 BETWEEN ARLINGTON AND HASWELL THROUGH 800 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:30 PM MDT, 5 hours 1 minute earlier.
Area forecast discussion, Jul 25, 2:30 PM MDT, 5 hours 1 minute before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 230 PM MDT SAT JUL 25 1998 CHALLENGE TONIGHT IS AGAIN FLOOD POTENTIAL. ATMOSPHERE CONTINUES TO BE SATURATED WITH VERY LIGHT STEERING WINDS. HEAVY RAIN PRODUCING THUNDERSTORMS/FLOODING WILL AGAIN BE CONCERNS. WILL ISSUE A FLASH FLOOD WATCH UNTIL MIDNIGHT FOR PROWERS...BENT...AND KIOWA COUNTIES. ALTHOUGH DOPPLER ESTIMATES UP TO 4 AND 5 INCHES LAST NIGHT APPEAR OVER ESTIMATED BASED ON GROUND TRUTH OF 1 TO 2 INCHES...THIS AREA IS STILL SATURATED. ACCORDING TO COOP OBSERVERS...THE ARKANSAS IS RUNNING ABOUT 1 FOOT BELOW BANKFULL VICINITY OF LAMAR AT THIS TIME. RAPID...HEAVY RAINFALL THIS AREA COULD SEND THE ARKANSAS AND ITS TRIBUTARIES OUT OF ITS BANKS TONIGHT. ACCORDING TO DOPPLER STP...NOT MUCH WIDESPREAD HEAVY PRECIP ELSEWHERE YESTERDAY...SO FLASH FLOOD THREAT IS LESS. HOWEVER...HEAVY RAINS AND URBAN AND SMALL STREAM FLOODING ARE CERTAINLY STILL POSSIBLE. SO THE WATCH FOR RAPIDLY RISING WATER MUST CONTINUE. LW
In the hours before
Local storm report, Jul 25, 6:30 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
630 PM MDT SAT JUL 25 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0619 PM | TIMPAS CO .75 INCH HAIL
07/25/98 OTEROLocal storm report, Jul 25, 6:30 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
630 PM MDT SAT JUL 25 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0619 PM | TIMPAS CO .75 INCH HAIL
07/25/98 OTEROLocal storm report, Jul 25, 7:11 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
711 PM MDT SAT JUL 25 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0658 PM LA JUNTA ARPT CO 60 MPH TSTM GUST
07/25/98 OTEROLocal storm report, Jul 25, 7:11 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
711 PM MDT SAT JUL 25 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0658 PM LA JUNTA ARPT CO 60 MPH TSTM GUST
07/25/98 OTERONearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.